Florida, 2015

Hail in Florida, May 31, 2015

May 31, 2015 · NWS TBW · 2 events in 2 counties and zones

Numerous afternoon sea breeze thunderstorms developed along the I-75 corridor during the late afternoon hours. A few storms reached severe levels producing hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Numerous afternoon sea breeze thunderstorms developed along the I-75 corridor during the late afternoon hours. A few storms reached severe levels producing hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 31, 2:04 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, May 31, 2:04 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
304 PM EDT SUN MAY 31 2015

...INCREASING RAIN CHANCES EXPECTED THIS WEEK...

.SHORT TERM (TONIGHT - MONDAY)...
SCATTERED DIURNAL SEA BREEZE DRIVEN SHOWERS AND THUNDERSTORMS
SOME POSSIBLY STRONG WITH GUSTY WINDS AND HAIL WILL GRADUALLY
WIND DOWN ACROSS THE FORECAST AREA DURING THE EVENING HOURS
TONIGHT AS BOUNDARY CONVERGENCE WEAKENS AND LOSS OF DAYTIME
HEATING OCCURS. CONVECTIVE DEBRIS CLOUDINESS WILL THIN WITH SKIES
BECOMING PARTLY CLOUDY OVERNIGHT. ON MONDAY THE PERSISTENT UPPER
RIDGE THAT HAS BEEN OVER THE AREA OF LATE WILL SHIFT EAST INTO THE
ATLANTIC WITH THE ATTENDANT SURFACE RIDGE SINKING SOUTH AS AN
UPPER TROUGH MOVES INTO THE LOWER MISSISSIPPI VALLEY.

SIMILAR TO TODAY AMPLE MOISTURE AND INSTABILITY COMBINED WITH
DAYTIME HEATING WILL AGAIN LEAD TO SCATTERED SHOWER AND STORM
DEVELOPMENT ALONG THE SEA BREEZE CIRCULATIONS. WITH THE SURFACE
RIDGE AXIS SINKING SOUTHWARD A MUCH WEAKER BOUNDARY LAYER FLOW
WILL ALLOW BOTH THE EAST AND WEST COAST SEA BREEZE BOUNDARIES TO
MOVE INLAND WITH THE HIGHEST POPS AND COVERAGE OF STORMS SETTING
UP DOWN THE SPINE OF THE PENINSULA DURING THE AFTERNOON AND EARLY
EVENING HOURS. A WEAK STEERING FLOW WILL AGAIN FAVOR SLOW MOVING
STORMS WITH SOME LOCALLY HEAVY RAINFALL AMOUNTS POSSIBLE. IN
ADDITION COLD TEMPERATURE ALOFT (-10 TO -11C) WILL ALSO HELP TO
STEEPEN LAPSE RATES WHICH MAY SUPPORT SOME STRONG STORMS WITH
STRONG GUSTY WINDS AND HAIL. TEMPERATURES WILL RUN CLOSE TO NORMAL
WITH LOWS TONIGHT IN THE LOWER 70S WITH DAYTIME HIGH ON MONDAY
CLIMBING TO AROUND 90.

.LONG TERM (MONDAY NIGHT - SUNDAY...
A 500 MB TROUGH DIGGING INTO THE LOWER MISSISSIPPI VALLEY AND
SOUTHEAST UNITED STATES WILL BRING INCREASING RAIN CHANCES ACROSS
THE AREA TO OPEN THE LONG TERM FORECAST PERIOD. CARIBBEAN MOISTURE
WILL CONTINUE TO MOVE INTO THE AREA THROUGH MUCH OF THE
WEEK...WITH A LOW POTENTIALLY DEVELOPING OFF SOUTHEAST FLORIDA
NEAR THE BAHAMAS NEAR THE END OF THE WEEK.

WITH THIS SLOWLY EVOLVING PATTERN...EXPECT BETTER RAIN CHANCES
THROUGH THE WEEK. THE CONFIDENCE IN THE EXTENDED FORECAST BEGINS
TO WANE WHEN IT COMES TO WINDS OR OTHER POTENTIAL IMPACTS FROM
THE LOW THAT MAY DEVELOP LATER IN THE WEEK. THE GFS IS CONTINUING
THE TREND OF DEVELOPING A LOW EAST OF THE STATE TO END THE WORK
WEEK AND KICK OFF NEXT WEEKEND. THE ECMWF HOLDS THE MOISTURE A BIT
CLOSER TO THE AREA AND DOES NOT DEVELOP A SURFACE LOW.

MINOR CHANGES IN THE POSITIONING...INTENSITY...AND TIMING OF THE
LOW WILL CREATE POTENTIALLY MODERATE TO MAJOR CHANGES IN THE
FORECAST OVER THE NEXT WEEK. PREFERRED A MIDDLE-OF-THE-ROAD
SOLUTION WITH THE LOW STAYING TO THE SOUTH AND EAST OF MIAMI OVER
THE PERIOD...BUT CAUTION USERS TO FOLLOW THE EVOLUTION OF THIS
TIME PERIOD IN THE FORECAST OVER THE COMING DAYS AS THE FORECAST
COULD GREATLY CHANGE.

OTHERWISE...EXPECT TEMPERATURES FIT FOR THE START OF SUMMER ACROSS
WEST CENTRAL AND SOUTHWEST FLORIDA. THUNDERSTORMS CHANCES SHOULD
BE BEST IN THE AFTERNOON AND EVENING HOURS WHERE DIURNAL HEATING
IS AVAILABLE...THOUGH SYNOPTICALLY DRIVEN AND MARINE CONVECTION
COULD PERSIST DURING THE OVERNIGHTS.

&&

.AVIATION...
DEVELOPING SHRA/TSRA MAY BRING BRIEF PERIODS OF MVFR/IFR CEILINGS
AND VISIBILITIES TO THE TERMINALS THROUGH 01Z TONIGHT OTHERWISE
VFR IS EXPECTED. SOME ADDITIONAL MVFR/IFR VISIBILITIES MAY BE
POSSIBLE AT KRSW TERMINAL AFTER 06Z AS SMOKE FROM AN ONGOING
WILDFIRE AFFECTS THE REGION. WEST TO NORTHWEST WINDS AROUND 10
KNOTS THIS AFTERNOON WITH GUSTS UP TO 40 KNOTS POSSIBLE IN THE
VICINITY OF TSRA WILL BECOME LIGHT AND VARIABLE AFTER 01Z TONIGHT.

&&

.MARINE...
SURFACE HIGH PRESSURE FROM THE ATLANTIC EXTENDING WEST ACROSS THE
MID ATLANTIC REGION THIS AFTERNOON WILL SINK SLOWLY SOUTH TO
BECOME ALIGNED EAST TO WEST ACROSS THE CENTRAL FLORIDA PENINSULA
THROUGH MID WEEK WITH A LIGHT SOUTHEAST TO SOUTHERLY WIND FLOW AND
SLIGHT SEAS EXPECTED WITH AN ONSHORE SEA BREEZE COMPONENT
DEVELOPING ALONG THE COAST EACH AFTERNOON.

DURING THE LATTER PART OF THE UPCOMING WEEK AN AREA OF LOW
PRESSURE IS EXPECTED TO FORM JUST SOUTH OF CUBA...WITH THIS LOW
THEN LIFTING NORTH NORTHEASTWARD TOWARD SOUTH FLORIDA BY WEEKS
END. A LOT OF UNCERTAINTY EXISTS AMONG THE MODELS AT THIS TIME
WITH RESPECT TO THE EVOLUTION OF THIS SYSTEM...SO FOR NOW WILL
KEEP WINDS AROUND 10 KNOTS BUT WILL BACK THEM INTO THE NORTHEAST
TO ACCOUNT FOR SOME POSSIBLE DEVELOPMENT OFF THE SOUTHEAST FLORIDA
COAST DURING THIS TIME FRAME. MARINERS SHOULD CONTINUE TO FOLLOW
THE EVOLUTION OF THE SYSTEM DURING THE COMING WEEK AND STAY
TUNED TO THE LATEST FORECAST.

&&

.FIRE WEATHER...
HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL LEVELS THE NEXT SEVERAL
DAYS...HOWEVER LIGHT 20 FOOT WINDS AND TRANSPORT WINDS WILL KEEP
DISPERSION INDICES IN THE POOR TO FAIR RANGE. WITH LIGHT WINDS AND
A DEVELOPING SURFACE INVERSION SMOKE MAY AGAIN BECOME AN ISSUE
ACROSS CENTRAL INTERIOR LEE COUNTY OVERNIGHT IN THE VICINITY OF AN
ONGOING WILDFIRE WHICH IS LOCATED NEAR SOUTHWEST FLORIDA
INTERNATIONAL AIRPORT. MOTORISTS TRAVELING ALONG I-75 BETWEEN MILE
MARKER 128 AND 131 SHOULD CONTINUE TO EXERCISE CAUTION AND BE
READY FOR ANY RAPID CHANGES IN VISIBILITY FROM THE SMOKE LATE
TONIGHT THROUGH EARLY MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  89  75  87 /  50  40  30  60
FMY  72  91  73  87 /  50  60  30  60
GIF  72  90  72  87 /  20  60  30  70
SRQ  73  88  74  85 /  40  30  40  50
BKV  69  90  70  87 /  40  60  30  60
SPG  76  88  75  86 /  40  30  40  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/DECISION SUPPORT...02/GARCIA
Hazardous weather outlook, May 31, 4:24 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
524 AM EDT SUN MAY 31 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-312100-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
524 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE AGAIN EXPECTED TO BE ACTIVE LATE THIS AFTERNOON
INTO THE EVENING HOURS. THE PATTERN FAVORS A FEW STRONGER STORMS
ALONG AND WEST OF THE I-75 CORRIDOR WITH GUSTY WINDS AND FREQUENT
LIGHTNING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
AN UNSETTLED AND SHOWERY PATTERN DEVELOPS THROUGH THE UPCOMING
WEEK. A FEW THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ALTHOUGH NO
SIGNIFICANT SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER LATE THIS AFTERNOON INTO THE
EVENING HOURS AND SELF ACTIVATE IF NEEDED.

MROCZKA

In the hours before

Special weather statement, May 31, 5:22 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
622 PM EDT SUN MAY 31 2015

FLZ162-165-262-265-312300-
COASTAL CHARLOTTE FL-INLAND LEE FL-COASTAL LEE FL-COASTAL LEE FL-
INLAND LEE FL-INLAND CHARLOTTE FL-INLAND CHARLOTTE FL-
COASTAL CHARLOTTE FL-
622 PM EDT SUN MAY 31 2015

...SPECIAL WEATHER STATEMENT...

AT 620 PM EDT...DOPPLER RADAR WAS TRACKING A DEVELOPING LINE OF
STORMS WITH TORRENTIAL RAIN AND FREQUENT LIGHTNING JUST EAST OF
INTERSTATE 75 FROM PUNTA GORDA TO BONITA SPRINGS. THESE STORMS WILL
MOVE CLOSER TO THE COAST THROUGH 7 PM.

WINDS IN EXCESS OF 30 MPH AND LOCALIZED FLOODING WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...BONITA SPRINGS...PUNTA GORDA...PORT
CHARLOTTE...AND LEHIGH ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2634 8185 2635 8184 2638 8188 2645 8185
      2646 8187 2643 8191 2640 8188 2643 8194
      2672 8207 2686 8205 2691 8210 2697 8210
      2693 8218 2702 8222 2702 8221 2699 8172
      2643 8157 2642 8165 2634 8171
TIME...MOT...LOC 2217Z 154DEG 15KT 2647 8168

NOAH
Special weather statement, May 31, 5:29 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
629 PM EDT SUN MAY 31 2015

FLZ139-142-239-242-312315-
INLAND LEVY FL-INLAND CITRUS FL-COASTAL CITRUS FL-COASTAL LEVY FL-
629 PM EDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CITRUS AND LEVY
COUNTIES UNTIL 715 PM EDT...

AT 628 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ARCHER TO 6 MILES
NORTH OF BEVERLY HILLS...AND MOVING WEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLISTON...CHIEFLAND...BRONSON...BEVERLY HILLS...WILLISTON
HIGHLANDS...WILLISTON MUNICIPAL AIRPORT...EAST BRONSON...INGLIS...
OTTER CREEK...CITRONELLE...LEBANON...RIVER LAKES MANOR...CRYSTAL
MANOR...CITRUS SPRINGS...ARBOR LAKES AND CITRUS HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2956 8266 2954 8265 2954 8256 2948 8255
      2948 8241 2922 8240 2921 8253 2905 8253
      2905 8247 2901 8242 2901 8238 2891 8236
      2895 8271 2959 8288
TIME...MOT...LOC 2228Z 087DEG 9KT 2952 8255 2900 8245

NOAH

The radar

The Jacksonville radar (KJAX), 147 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Levy

When
May 31, 5:52 PM EST
Where
Levy County, 3.18 mi SE of Bronson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.420, -82.600

A trained spotter reported quarter size hail falling near Bronson.

Hail, Lee

When
May 31, 6:02 PM EST
Where
Lee County, Lehigh Acres
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
26.600, -81.630

A trained spotted reported half-dollar size hail in Lehigh Acres.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569125, 569127.